Skip to main content

An existence criterion for the nonlinear \(\ell _p\)-norm fitting problem


In this paper, we give a necessary and sufficient criterion for the existence of the \(\ell _p\)-norm estimate for the nonlinear \(\ell _p\)-norm fitting problem. Our criterion is based on the existence level that describes the behavior of the objective function as its argument approaches the extended boundary of the parameter space.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  • Biggs MC (1971) A new variable metric technique taking account of non-quadratic behaviour of the objective function. IMA J Appl Math 8:315–327

    Article  Google Scholar 

  • Cox G (2020) Almost sure uniqueness of a global minimum without convexity. Ann Stat 48:584–606

    Article  Google Scholar 

  • Demidenko E (1989) Optimization and Regression. Nauka, Moskva (in Russian)

    Google Scholar 

  • Demidenko E (2006) Criteria for global minimum of sum of squares in nonlinear regression. Comput Stat Data Anal 51:1739–1753

    Article  Google Scholar 

  • Demidenko E (2008) Criteria for unconstrained global optimization. J Optim Theory Appl 136:375–395

    Article  Google Scholar 

  • Demidenko E (2017) Exact and approximate statistical inference for nonlinear regression and estimating equation approach. Scand J Stat 44:636–665

    Article  Google Scholar 

  • Gonin R, Money AH (1989) Nonlinear \(L_p\)-norm estimation. Marcel Dekker, New York

    Google Scholar 

  • Hadeler KP, Jukić D, Sabo K (2007) Least squares problems for Michaelis Menten kinetics. Math Methods Appl Sci 30:1231–1241

    Article  Google Scholar 

  • Jukić D (2020) A necessary and sufficient criterion for the existence of the global minima of a continuous lower bounded function on a noncompact set. J Comput Appl Math 375:112791

    Article  Google Scholar 

  • Jukić D, Sabo K (2019) An existence criterion for the sum of squares. In: Zadnik Stirn L, Kljajić Borštnar M, Žerovnik J, Drobne S, Povh J (eds) Proceedings of the 15th international symposium on operational research SOR’19, Bled, 25–27 September 2019, pp 500–505

  • Michaelis L, Menten ML (1913) Die Kinetik der Invertinwirkung. Biochem Z 49:333–369

    Google Scholar 

  • Murray JD (1993) Mathematical biology. Springer, Berlin

    Book  Google Scholar 

  • Nakamura T (1984) Existence theorems of a maximum likelihood estimate from a generalized censored data sample. Ann Inst Stat Math 36:375–393

    Article  Google Scholar 

  • Nakamura T, Lee C (1993) On the existence of minimum contrast estimates in binary response model. Ann Inst Stat Math 45:741–758

    Article  Google Scholar 

  • Ross GJS (1990) Nonlinear estimation. Springer, New York

    Book  Google Scholar 

  • Sabo K (2017) Least absolute deviations problem for the Michaelis–Menten function. Math Slovaca 67:245–262

    Article  Google Scholar 

  • Sabo K, Scitovski R, Vazler I (2011) Searching for a best LAD-solution of an overdetermined system of linear equations motivated by searching for a best LAD-hyperplane on the basis of given data. J Optim Theory Appl 149:293–314

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Kristian Sabo.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work was supported by the Croatian Science Foundation through Research Grant IP-2016-06-6545.

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Jukić, D., Sabo, K. An existence criterion for the nonlinear \(\ell _p\)-norm fitting problem. Cent Eur J Oper Res 29, 957–966 (2021).

Download citation

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: